Alert archive / Puerto Rico / Special Weather Statements in 2021
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at May 21, 2021, 12:52 PM CDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 12:52 PM CDT (17:52 UTC)
- Expired
- May 21, 2021, 1:15 PM CDT
- In force
- 23 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 104 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
903
WWCA82 TJSJ 211752
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
152 PM AST Fri May 21 2021
PRZ008>010-211815-
Northwest-Mayaguez and Vicinity-Western Interior-
152 PM AST Fri May 21 2021
...A STRONG THUNDERSTORM IS DEVELOPING OVER MOCA AND SAN SEBASTIAN
MUNICIPALITIES...
At 145 PM AST, a strong thunderstorm was located over Moca and San
Sebastian moving slowing north at 5 mph. This storm will likely move
into Isabela in the next 10-15 minutes.
This strong storm is capable of producing torrential rainfall, small
hail, lightning and winds in excess of 30 mph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1849 6698 1849 6694 1848 6692 1849 6688
1831 6700 1832 6712 1851 6712 1851 6702
TIME...MOT...LOC 1747Z 192DEG 8KT 1834 6706
$$
ERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at May 21, 10:03 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 21, 10:03 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1103 AM AST Fri May 21 2021
.UPDATE...Warm temperatures are forecast for today again under a
southeasterly flow. The hazy skies will continue across the area,
however the Saharan dust will gradually decrease the rest of today
but it will increase again tomorrow afternoon. In terms of moisture,
morning sounding indicated moisture near normal and a conditionally
unstable atmosphere. Therefore, expected local effects to play an
important role in the development of showers this afternoon. Showers
and thunderstorms are possible across the northern half of Puerto Rico
this afternoon. Been the north central and northwest Puerto Rico the
areas with the highest rainfall accumulations. A streamer downwind
of El Yunque affecting the San Juan Metro Area can not be ruled
out based on this weather setup.
&&
.AVIATION...Mostly VFR conds expected across all terminals through
the forecast period. However, SHRA TSRA still possible in and
around TJBQ between 18Z-22Z. This may result in brief MVFR conds
late in the afternoon. TJSJ could see VCSH also in the afternoon
hours. SE to SSE Winds will continue at 10-20 knots below FL150.
&&
.MARINE...A moderate northeast swell will continue to cause
frequent rip currents along the north coasts of the local
islands over the next several days. Therefore, a high risk of rip
currents has been extended though at least late Sunday night.
&&
.PREV DISCUSSION... /issued 503 AM AST Fri May 21 2021/
SYNOPSIS...Moisture associated with a surface boundary and
instability provided by the proximity of an upper level trough
should aid in the development of showers and thunderstorms, mainly
across central and west Puerto Rico each afternoon today and into
the weekend. Hazy skies due to African dust will continue. Warm
temperatures will be expected once again today particularly across
the northern slopes of Puerto Rico.
SHORT TERM...Friday through Sunday...
A broad mid to upper level trough continues over the central and
western Atlantic with an associated surface low pressure well north
of the local area and a stalling frontal boundary just north of the
islands. In the meantime, a high pressure over the eastern Atlantic
will continue to generate a southeasterly wind flow for the rest of
the short-term forecast period. Moisture associated to the front and
instability aloft provided by the trough should aid in the
development of showers and thunderstorms, mainly over the Atlantic
waters, and in the afternoon, over the interior and northwestern
municipalities of Puerto Rico. The aerosol models, such as NASA GEOS
Dust, still show suspended Saharan dust over the region, but should
decrease a little bit by the afternoon and evening hours, before
another denser pocket of dust moves by late Saturday into Sunday
morning.
Throughout the weekend, instability should remain high, with 500 mb
temperatures around -8 to -9 degree Celsius, and divergence aloft
due to the presence of a jet. On Saturday, although the Saharan dust
may work to limit the coverage of the rain activity, still some
showers and thunderstorms are expected to develop during the
afternoon over the interior and western Puerto Rico. Urban and small
stream flooding is possible in areas that receives the heaviest
rainfall amounts. On Sunday, aside from the moisture associated with
the frontal system, additional moisture is expected to be advected
from the southeast. As a result, the forecast soundings are showing
precipitable water content increasing to around 2.0 inches. Hence,
shower and thunderstorm activity may be more widespread, also
developing over portions of eastern Puerto Rico and the U.S. Virgin
Islands, with heavy rain possible at times.
Under the influence of this southerly wind flow, expect temperatures
to remain on the warm side, with highs climbing to the low and mid-
90s at lower elevations, and heat indices around the 100 degree mark.
LONG TERM...Monday through Saturday...
Overall, the long term forecast is still on track. Latest guidance
continues to suggest trofiness aloft much of the next week with
best upper level dynamics likely to be observed on Wednesday. At
lower levels, moderate easterly winds will continue to prevail
during the forecast cycle. Regardless the trofiness aloft,
moisture across the area is expected to remain near or below the
normal range, except on Monday and Wednesday with precipitable
water values exceeding 1.75 inches. Although there is a caveat,
aerosol models continue to suggest another pulse of African dust
particles reaching the area early the next workweek.
Under this evolving pattern, the most likely outcome is to
observe the highest chance for showers and thunderstorms Monday
and Wednesday mainly across central and west Puerto Rico. For
Tuesday, Thursday and into the end of the upcoming week, mainly
fair weather conditions with locally induced afternoon showers
and isolated thunderstorms focused across west Puerto Rico.
Seasonable temperatures are expected to prevail across the
forecast area. Periods of haziness to continue.
AVIATION...Mainly VFR conditions expected across all terminals.
VCTS are expected for TJBQ after 21/17Z, which could result in
MVFR to IFR conditions due to low ceilings and reduced VIS.
Saharan dust remains across the region, but VIS should stay P6SM.
An ESE wind flow will prevail at 10 to 15 knots with stronger
gusts and sea breeze variations.
MARINE...A small northerly swell will continue to affect the
local Atlantic waters throughout the day today with a second
pulse reaching the local waters and passages on Sunday.
Nevertheless, seas will remain below Small Craft Advisory
criteria. There is a high risk of rip currents for northern
beaches of Puerto Rico with a low to moderate risk of rip
currents for the rest of the local beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 77 90 76 / 40 30 40 40
STT 87 79 87 79 / 30 30 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Sunday night for Culebra-
North Central-Northeast-Northwest-San Juan and Vicinity-
Southeast.
VI...None.
AM...None.
&&
SHORT TERM...ER
LONG TERM....TW
PUBLIC DESK...GLHazardous weather outlook, May 21, 10:34 AM CDT, 2 hours 18 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 1124 AM AST viernes 21 de mayo de 2021 AMZ710>745-PRZ001>013-220800- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 1124 AM AST viernes 21 de mayo de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte sobre las aguas del Atlantico durante el dia y sobre el interior, norte y noroeste de Puerto Rico esta tarde. .Inundacion...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos, mayormente sobre el cuadrante noroeste de Puerto Rico. .Olas...Se espera oleaje de hasta 5 pies para las aguas del Atlantico y los pasajes. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para las playas de la costa norte de Puerto Rico y Culebra. .Fuego...Se espera riesgo elevado de fuego a traves de las planicies del sur de Puerto Rico. .Dias dos hasta el siete...sabado a jueves. Riesgo alto de corrientes marinas continuara para el norte de Puerto Rico y Culebra hasta por lo menos el domingo en la noche. Las temperaturas y los indices de calor continuaran sobre lo normal. El potencial de inundaciones urbanas y de riachuelos existe para cada tarde, mayormente sobre el interior y oeste de Puerto Rico. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-220800- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 1124 AM AST viernes 21 de mayo de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Olas...Se espera oleaje de hasta 5 pies para las aguas del Atlantico y los pasajes. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del oeste y norte de San Thomas y el este de Santa Cruz. .Dias dos hasta el siete...sabado a jueves Un riesgo moderado de corrientes marinas continuara durante los proximos dias. Aguaceros y tronadas aisladas pudieran resultar en acumulacion de agua en carreteras y sectores de pobre drenaje para el domingo. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, May 21, 12:17 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Juan PR
117 PM AST Fri May 21 2021
PRZ005-006-211745-
North Central-Central Interior-
117 PM AST Fri May 21 2021
...A STRONG THUNDERSTORM DEVELOPING OVER CIALES MOVING SLOWLY INTO
FLORIDA AND BARCELONETA MUNICIPALITIES...
At 110 PM AST, a strong thunderstorm was located over Ciales, moving
slowing north at 5 mph.
This strong storm is capable of producing torrential rainfall,
lighting and winds in excess of 30 mph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1848 6659 1849 6656 1847 6645 1849 6644
1849 6640 1832 6632 1825 6650 1847 6673
1849 6661
TIME...MOT...LOC 1713Z 133DEG 11KT 1837 6650
ERSpecial weather statement, May 21, 12:29 PM CDT, 23 minutes before
Special Weather Statement...CORRECTED
National Weather Service San Juan PR
129 PM AST Fri May 21 2021
PRZ005-006-211745-
North Central-Central Interior-
129 PM AST Fri May 21 2021
...A STRONG THUNDERSTORM DEVELOPING OVER CIALES MOVING SLOWLY INTO
FLORIDA AND BARCELONETA MUNICIPALITIES...
At 110 PM AST, a strong thunderstorm was located over Ciales, moving
slowing north at 5 mph.
This strong storm is capable of producing torrential rainfall,
small hail, lightning and winds in excess of 30 mph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1848 6659 1849 6656 1847 6645 1849 6644
1849 6640 1832 6632 1825 6650 1847 6673
1849 6661
TIME...MOT...LOC 1713Z 133DEG 11KT 1837 6650
ERSpecial weather statement, May 21, 12:29 PM CDT, 23 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 117 PM AST viernes 21 de mayo de 2021 PRZ005-006-211745- Norte Central-Interior Central- 117 PM AST viernes 21 de mayo de 2021 ...UNA FUERTE TRONADA DESARROLLANDOSE SOBRE CIALES MOVIENDOSE LENTAMENTE HACIA LOS MUNICIPIOS DE FLORIDA Y BARCELONETA... A las 1:10 PM AST, una fuerte tronada fue localizada sobre Ciales, moviendose lentamente hacia el norte a 5 mph. Esta fuerte tronada es capaz de producir lluvias torrenciales, rayos y vientos en rafagas en exceso de 30 mph. Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas. Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque lugar seguro dentro de un edificio o vehiculo. ER/GL
Special weather statement, May 21, 12:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
152 PM AST Fri May 21 2021
PRZ008>010-211815-
Northwest-Mayaguez and Vicinity-Western Interior-
152 PM AST Fri May 21 2021
...A STRONG THUNDERSTORM IS DEVELOPING OVER MOCA AND SAN SEBASTIAN
MUNICIPALITIES...
At 145 PM AST, a strong thunderstorm was located over Moca and San
Sebastian moving slowing north at 5 mph. This storm will likely move
into Isabela in the next 10-15 minutes.
This strong storm is capable of producing torrential rainfall, small
hail, lightning and winds in excess of 30 mph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1849 6698 1849 6694 1848 6692 1849 6688
1831 6700 1832 6712 1851 6712 1851 6702
TIME...MOT...LOC 1747Z 192DEG 8KT 1834 6706
ERThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:17 PM CDT | Special Weather Statement | JSJ | 28 min | |
| May 21, 12:29 PM CDT | Special Weather Statement | JSJ | 16 min | |
| May 21, 12:38 PM CDT | Severe Thunderstorm Warning | JSJ | 37 min | |
| May 21, 1:11 PM CDT | Areal Flood Advisory | JSJ | 87 min | |
| May 21, 1:14 PM CDT | Severe Thunderstorm Warning | JSJ | 31 min | |
| May 21, 1:46 PM CDT | Special Weather Statement | JSJ | 29 min |
Nearby
Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.